Alert archive / Idaho / Flood Watches in 2011
Flood Watch 9, NWS Missoula, MT
NWS Missoula, MT issued this flood watch at Jun 28, 2011, 9:40 AM MDT for Lemhi County, Idaho. It was in force for 37 hr.
The area
The counties it named.
The facts
- Issued
- Jun 28, 2011, 9:40 AM MDT (15:40 UTC)
- Expired
- Jun 29, 2011, 10:11 PM MDT
- In force
- 37 hr
- Issued by
- NWS Missoula, MT
- Flood severity
- None
County Lemhi County, ID
The radar
The Pocatello radar (KSFX), 227 km from the middle of the area, began a volume at 15:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Boise Airport, ID (KBOI), launched 12:00Z, 3.7 hours before the alert went out and 236 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2981 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 106 m²/s²
- 0-3 km storm-relative helicity
- 123 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
195 WGUS65 KMSO 281540 FFAMSO URGENT - IMMEDIATE BROADCAST REQUESTED FLOOD WATCH NATIONAL WEATHER SERVICE MISSOULA MT 940 AM MDT TUE JUN 28 2011 IDC059-292200- /O.NEW.KMSO.FA.A.0009.110628T1540Z-110629T2200Z/ /00000.0.SM.000000T0000Z.000000T0000Z.000000T0000Z.OO/ LEMHI- 940 AM MDT TUE JUN 28 2011 ...FLOOD WATCH IN EFFECT THROUGH WEDNESDAY AFTERNOON... THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A * FLOOD WATCH FOR A PORTION OF NORTH CENTRAL IDAHO...INCLUDING THE FOLLOWING COUNTY...LEMHI. * UNTIL FURTHER NOTICE * ABOVE NORMAL TEMPERATURES WILL COMBINE WITH RISING FREEZING LEVELS TO MELT THE SNOWPACK LOCATED IN THE HIGHER TERRAIN. THIS WILL KEEP SNOWMELT CONTINUOUSLY FEEDING INTO RIVERS AND STREAMS LOCATED THROUGHOUT LEMHI COUNTY. * THE LEMHI RIVER NEAR LEMHI WILL CONTINUE TO RISE OVER THE NEXT 24 HOURS AND COULD REACH FLOOD STAGE AS EARLY AS WEDNESDAY. * SMALLER STREAMS AND CREEKS AROUND THE COUNTY COULD ALSO RISE AND REACH THEIR BANKS. MINOR FLOODING ISSUES COULD RESULT. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLOOD WATCH MEANS THERE IS A POTENTIAL FOR FLOODING BASED ON CURRENT FORECASTS. YOU SHOULD MONITOR LATER FORECASTS AND BE ALERT FOR POSSIBLE FLOOD WARNINGS. THOSE LIVING IN AREAS PRONE TO FLOODING SHOULD BE PREPARED TO TAKE ACTION SHOULD FLOODING DEVELOP. && $$
2 follow-up statements
783 WGUS65 KMSO 291450 FFAMSO URGENT - IMMEDIATE BROADCAST REQUESTED FLOOD WATCH NATIONAL WEATHER SERVICE MISSOULA MT 850 AM MDT WED JUN 29 2011 IDC059-300600- /O.EXT.KMSO.FA.A.0009.000000T0000Z-110630T0600Z/ /00000.0.RS.000000T0000Z.000000T0000Z.000000T0000Z.OO/ LEMHI- 850 AM MDT WED JUN 29 2011 ...FLOOD WATCH NOW IN EFFECT THROUGH THIS EVENING... THE FLOOD WATCH IS NOW IN EFFECT FOR * A PORTION OF NORTH CENTRAL IDAHO...INCLUDING THE FOLLOWING COUNTY...LEMHI. * THROUGH THIS EVENING * ABOVE NORMAL TEMPERATURES WILL COMBINE WITH RISING FREEZING LEVELS TO MELT THE SNOWPACK LOCATED IN THE HIGHER TERRAIN. THIS WILL KEEP SNOWMELT CONTINUOUSLY FEEDING INTO STREAMS AND CREEKS LOCATED THROUGHOUT LEMHI COUNTY. IN ADDITION...THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON...ADDING ADDITIONAL WATER TO ALREADY SWOLLEN SMALL STREAMS AND CREEKS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLOOD WATCH MEANS THERE IS A POTENTIAL FOR FLOODING BASED ON CURRENT FORECASTS. YOU SHOULD MONITOR LATER FORECASTS AND BE ALERT FOR POSSIBLE FLOOD WARNINGS. THOSE LIVING IN AREAS PRONE TO FLOODING SHOULD BE PREPARED TO TAKE ACTION SHOULD FLOODING DEVELOP. && $$
834 WGUS65 KMSO 300411 FFAMSO FLOOD WATCH NATIONAL WEATHER SERVICE MISSOULA MT 1011 PM MDT WED JUN 29 2011 IDC059-300515- /O.CAN.KMSO.FA.A.0009.000000T0000Z-110630T0600Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ LEMHI- 1011 PM MDT WED JUN 29 2011 ...FLOOD WATCH IS CANCELLED... THE FLOOD WATCH FOR A PORTION OF NORTH CENTRAL IDAHO HAS BEEN CANCELLED. RAIN SHOWERS WILL NOT RESULT IN MUCH RAIN FOR THE REMAINDER OF THE NIGHT SO ADDITIONAL CONCERNS FOR STREAMS AND RIVERS HAVE DECREASED. $$
What forecasters said that day
The local office's own words before this flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Missoula, MT wrote its last area forecast discussion before this flood watch went out at Jun 28, 3:54 AM MDT, 5 hours 46 minutes earlier.
Area forecast discussion, Jun 28, 3:54 AM MDT, 5 hours 46 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MISSOULA MT 354 AM MDT TUE JUN 28 2011 ...HOT TEMPERATURES AND ISOLATED THUNDERSTORMS TODAY FOLLOWED BY A COOLER WEDNESDAY WITH WIDESPREAD SHOWERS AND THUNDERSTORMS... .DISCUSSION...THE UPPER LEVEL RIDGE IS AMPLIFYING OVER NORTH CENTRAL IDAHO AND WESTERN MONTANA THIS HOUR AS THE NEXT PACIFIC WEATHER SYSTEM BEGINS TO PUSH INLAND. MOISTURE AND ENERGY ASSOCIATED WITH THE APPROACHING WEATHER SYSTEM DID SET OFF AN IMPRESSIVE AREA OF SHOWERS AND THUNDERSTORMS ACROSS SOUTHWEST AND SOUTH CENTRAL OREGON...WITH SOME ISOLATED CELLS MAKING THEIR WAY TO THE OREGON/IDAHO BORDER EARLY THIS MORNING. THE LEFT OVER MOISTURE FROM THE CONVECTION LAST EVENING AND OVERNIGHT COMBINING WITH A VERY HOT AND UNSTABLE AIR MASS ACROSS WESTERN MONTANA LOOKS TO HAVE ENOUGH SUPPORT FOR SOME SHOWERS AND THUNDERSTORMS THIS AFTERNOON/EVENING. THE BEST LOCATION FOR THIS DEVELOPMENT APPEARS TO LAY FROM EASTERN LEMHI COUNTY NORTHEAST TO THE SEELEY LAKE REGION AND LOCATIONS SOUTH. WITH VERY DRY LOW LEVELS...GUSTY ERRATIC WINDS WILL BE THE MAIN IMPACT FROM STORMS. TEMPERATURES TODAY MAY BE LIMITED SLIGHTLY FROM THE LEFT OVER CLOUDS FROM THE PREVIOUSLY MENTIONED CONVECTION...BUT ARE EXPECTED TO REMAIN 8 TO 10 DEGREES ABOVE AVERAGE. TONIGHT AND WEDNESDAY THE UPPER TROUGH WILL APPROACH THE REGION SPREADING SHOWERS AND THUNDERSTORMS FROM WEST TO EAST DURING THE DAY WEDNESDAY. THE TIMING OF THE TROUGH AND ASSOCIATED SURFACE FRONT STILL SUPPORT THE POTENTIAL FOR WIDESPREAD SHOWERS AND THUNDERSTORMS TO EXISTS WITH AN INCREASED THREAT OF STRONG STORMS ACROSS SOUTHWEST MONTANA WEDNESDAY AFTERNOON. INCREASING MOISTURE...INSTABILITY AND STRENGTHENING DEEP LAYER SHEER ALL WILL SUPPORT THE DEVELOPMENT OF HAIL WITH STORMS ACROSS THIS REGION. THOSE VENTURING OUTDOORS TODAY AND WEDNESDAY ARE REMINDED THAT WHEN THUNDER ROARS...GO INDOORS OR SEEK SHELTER IN AN AUTOMOBILE. TEMPERATURES WILL COOL ABOUT 10 DEGREES WITH THE TROUGH PASSAGE...BUT WILL BE NEAR SEASONAL READINGS FOR THE END OF JUNE. THE TROUGH WILL EXIT EAST OF THE DIVIDE WEDNESDAY EVENING WITH A DECREASING TREND IN SHOWERS FROM WEST TO EAST OVERNIGHT. A FEW RESIDUAL MOUNTAIN SHOWERS WILL PERSIST THURSDAY MORNING. HOWEVER THESE SHOWERS ASIDE...WEATHER CONDITIONS ACROSS MUCH OF THE NORTHERN ROCKIES WILL BE SHOWING DRAMATIC SIGNS OF IMPROVEMENT BY THURSDAY AFTERNOON. THE MAIN EXCEPTION TO THIS TREND WILL BE ACROSS SOUTHWEST MONTANA AND FAR EAST CENTRAL IDAHO WHERE SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE RIGHT ALONG THE CREST OF THE MOUNTAINS. COOLER TEMPERATURES UNDER A PARTLY CLOUDY SKY APPEAR TO FINALLY TAKE HOLD ON FRIDAY. HOWEVER THE MODELS TYPICALLY HAVE A HARD TIME HANDLING STRONG WESTERLY FLOW ALOFT SO THERE MAY BE A CONTINUED SLIGHT CHANCE FOR LATE AFTERNOON SHOWERS AS WE HEAD INTO THE HOLIDAY WEEKEND. A STEADY WARMING TREND IS CURRENTLY FORECAST FOR THE INDEPENDENCE DAY HOLIDAY WEEKEND DUE TO A STRENGTHENING AREA OF HIGH PRESSURE NEAR THE FOUR CORNERS REGION OF THE DESERT SOUTHWEST. AT THIS TIME THE FLOW AROUND THE HIGH PRESSURE CELL IS EXPECTED TO REMAIN VERY DRY AND THUS SUPPORTIVE OF ABOVE NORMAL TEMPERATURES. ALTHOUGH THE POSITIONING OF THIS AREA OF HIGH PRESSURE WILL PROMOTE A DRAMATIC INCREASE IN MONSOONAL MOISTURE INTO ARIZONA AND NEW MEXICO...THE CENTER OF HIGH PRESSURE IS FORECAST TO REMAIN TOO FAR WEST TO SUPPORT DEEP MOISTURE TRANSPORT THIS FAR NORTH. SOME UNCERTAINTY REMAINS IN THE FORECAST BEYOND THE INDEPENDENCE DAY HOLIDAY BUT AT THIS TIME BELIEVE WESTERN MONTANA AND CENTRAL IDAHO WILL EXPERIENCE OUR FIRST PROLONGED UNSEASONABLY HOT AND DRY PERIOD OF THE YEAR. BY MID NEXT WEEK SOME MODELS HINT THAT MOISTURE TRANSPORT MAY BE SUFFICIENT ENOUGH TO YIELD SOME THUNDERSTORMS THIS FAR NORTH BUT THERE IS LITTLE AGREEMENT TO SUPPORT MORE THAN A SLIGHT CHANCE AT THIS TIME. && .AVIATION...MID AND HIGH LEVEL CLOUDS WILL INCREASE TODAY AS A PACIFIC WEATHER SYSTEM MOVES INLAND. ENOUGH INSTABILITY AND MID AND UPPER LEVEL MOISTURE WILL BE AVAILABLE FOR TERRAIN SHOWERS THIS AFTERNOON AND EVENING. THE POTENTIAL FOR MORE WIDESPREAD STORMS EXISTS FROM LEMHI COUNTY NORTHEAST THROUGH THE PINTLARS. KSMN AND KBTM MAY BE IMPACTED BY STORMS WITH GUSTY ERRATIC WINDS BEING THE MAIN IMPACT MAINLY FROM 28/21Z-29/03Z. FURTHER NORTH AND WEST...SCATTERED TOWERING CUMULUS WILL BE SEEN NEAR OTHER AIRFIELDS. && .HYDROLOGY...THE THEME OVER THE NEXT SEVERAL DAYS WILL BE INCREASING WARM TEMPERATURES...BOTH DURING THE DAY AND MORE IMPORTANTLY OVERNIGHT. HIGHER TERRAIN ABOVE 7000 FEET WHERE MOST OF THE REMAINING SNOW PACK IS LOCATED WILL ONCE AGAIN START TO RAPIDLY MELT AS FREEZING LEVELS RISE DRAMATICALLY THROUGH WEDNESDAY. PLENTY OF THE STILL-ABUNDANT SNOW PACK WILL MELT DURING THE DAYTIME HOURS...BUT THE VERY MILD OVERNIGHT TEMPERATURES THAT ARE EXPECTED WILL ALSO HELP TO KEEP THE SNOW MELT/RUNOFF GOING. THIS INCREASED RUNOFF WILL ADD TO ALREADY SWOLLEN RIVERS AND STREAMS TO PROMOTE FURTHER FLOOD CONCERNS. MANY MAIN STEM RIVERS WILL BE IN THREAT OF REACHING FLOOD STAGE MIDWEEK THROUGH LATE IN THE WEEK...WITH SMALLER STREAMS AND CREEKS IN EVEN GREATER THREAT OF REACHING FLOOD LEVELS. FLOOD RELATED HEADLINES WILL LIKELY RESULT DURING THE WEEK. STAY TUNED TO LATTER FORECASTS FOR ADDITIONAL DETAILS AS WATERS BEGIN TO RISE ONCE MORE ACROSS ALL OF WESTERN MONTANA AND CENTRAL IDAHO. && NOTE: FLOOD WATCHES...WARNINGS AND ADVISORIES WILL NOT BE LISTED BELOW. .MSO WATCHES/WARNINGS/ADVISORIES... MT...NONE. ID...NONE. && SHORT TERM/AVIATION...MEAD LONG TERM...DICKERSON HYDROLOGY...ALLEGRETTO
In the hours before
Special weather statement, Jun 28, 7:03 AM MDT, 2 hours 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
703 AM MDT TUE JUN 28 2011
MTZ003-281330-
FLATHEAD/MISSION VALLEYS-
703 AM MDT TUE JUN 28 2011
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LAKE COUNTY UNTIL 730 AM
MDT...
AT 654 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
THUNDERSTORM 10 MILES WEST OF PABLO...OR 12 MILES SOUTHWEST OF
POLSON...MOVING NORTHEAST AT 35 MPH.
WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
OCCASIONAL LIGHTNING.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...POLSON
BAY...POLSON...BIG ARM AND FINLEY POINT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF THREATENING WEATHER APPROACHES YOUR AREA...GO INDOORS AND STAY
AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A WELL
PROTECTED AREA. BOATERS SHOULD TAKE SHELTER.
&&
LAT...LON 4783 11402 4782 11401 4764 11401 4763 11403
4757 11423 4780 11437 4790 11402
TIME...MOT...LOC 1302Z 240DEG 30KT 4760 11424
GIBSONNearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.